Volume 6, issue 1 (2002)

Download this article
For printing
Recent Issues

Volume 20
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Laminar branched surfaces in $3$–manifolds

Tao Li

Geometry & Topology 6 (2002) 153–194

arXiv: math.GT/0204012

Abstract

We define a laminar branched surface to be a branched surface satisfying the following conditions: (1) Its horizontal boundary is incompressible; (2) there is no monogon; (3) there is no Reeb component; (4) there is no sink disk (after eliminating trivial bubbles in the branched surface). The first three conditions are standard in the theory of branched surfaces, and a sink disk is a disk branch of the branched surface with all branch directions of its boundary arcs pointing inwards. We will show in this paper that every laminar branched surface carries an essential lamination, and any essential lamination that is not a lamination by planes is carried by a laminar branched surface. This implies that a 3–manifold contains an essential lamination if and only if it contains a laminar branched surface.

Keywords
3–manifold, branched surface, lamination
Mathematical Subject Classification 2000
Primary: 57M50
Secondary: 57M25, 57N10
References
Forward citations
Publication
Received: 16 February 2001
Revised: 8 July 2001
Accepted: 18 March 2002
Published: 30 March 2002
Proposed: Cameron Gordon
Seconded: Joan Birman, Robion Kirby
Authors
Tao Li
Department of Mathematics
401 Math Sciences
Oklahoma State University
Stillwater
Oklahoma 74078
USA